Clostridium difficile or C. diff in dentistry
Clostridium difficile or C. diff is spore-forming, anaerobic bacteria that cause irritation of colon and sever diarrhea. CDC believes 15-25% of antibiotic-associated diarrhea due to the exotoxins of this bacteria.
What are the most likely causes from dentistry?
Overuse or bad luck with the wrong antibiotic at the wrong time is the most likely reason that C. diff will occur from dental care.
The following are the antibiotics that can cause with Clindamycin being the most common. To learn more about the proper use of antibiotics for dental care check out our dental antibiotics blog post.
Patients that are most at risk of having C. diff.
- PPI or proton pump inhibitors (patients on)
- Antibiotics (patients on)
- Immunocompromised with chronic illnesses
Why is this so dangerous and important to talk about?
Most of the cases are from the use of antibiotics, so they are possibly avoidable. The vast majority, somewhere between 80-90% of the deaths from C. diff are in 65 and older crowd.
No comments yet.